Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Springfield, MO

February 24, 2018Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 24, 2018, 2:46 PM CST for Howell County, Ozark County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 2:46 PM CST (20:46 UTC)
Expired
Feb 24, 2018, 3:30 PM CST
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 148 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS53 KSGF 242046
SVRSGF
MOC091-153-242130-
/O.NEW.KSGF.SV.W.0008.180224T2046Z-180224T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
246 PM CST SAT FEB 24 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ozark County in southwestern Missouri...
  Howell County in south central Missouri...

* Until 330 PM CST

* At 245 PM CST, severe thunderstorms were located along a line
  extending from 6 miles northwest of Gamaliel Landing to near
  Rodney, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  West Plains...                    Norfork Lake...
  Bakersfield...                    South Fork...
  Brandsville...                    Peace Valley...
  Lanton...                         Tecumseh...
  Pottersville...                   Caulfield...
  Udall...                          White Church...
  Moody...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 9238 3677 9210 3693 9166 3679 9166
      3679 9168 3651 9167 3650 9169
TIME...MOT...LOC 2045Z 238DEG 42KT 3650 9228 3629 9209 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Burchfield
3 follow-up statements
320 
WWUS53 KSGF 242101
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
301 PM CST SAT FEB 24 2018

MOC153-242111-
/O.CAN.KSGF.SV.W.0008.000000T0000Z-180224T2130Z/
Ozark MO-
301 PM CST SAT FEB 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OZARK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3650 9208 3677 9210 3693 9166 3679 9166
      3679 9168 3651 9167 3650 9169
TIME...MOT...LOC 2101Z 228DEG 51KT 3669 9204 3647 9192 

$$

MOC091-242130-
/O.CON.KSGF.SV.W.0008.000000T0000Z-180224T2130Z/
Howell MO-
301 PM CST SAT FEB 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR HOWELL COUNTY...

At 301 PM CST, severe thunderstorms were located along a line
extending from 10 miles west of West Plains to near Sturkie, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Plains...                    South Fork...
Brandsville...                    Peace Valley...
Lanton...                         White Church...
Moody...                          Pottersville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 9208 3677 9210 3693 9166 3679 9166
      3679 9168 3651 9167 3650 9169
TIME...MOT...LOC 2101Z 228DEG 51KT 3669 9204 3647 9192 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Burchfield
712 
WWUS53 KSGF 242112
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
312 PM CST SAT FEB 24 2018

MOC091-242130-
/O.CON.KSGF.SV.W.0008.000000T0000Z-180224T2130Z/
Howell MO-
312 PM CST SAT FEB 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR SOUTHEASTERN HOWELL COUNTY...

At 312 PM CST, severe thunderstorms were located along a line
extending from near West Plains to 8 miles northeast of Sturkie,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Plains...                    Brandsville...
Peace Valley...                   Lanton...
White Church...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 9182 3681 9195 3693 9166 3679 9166
      3679 9168 3651 9167 3650 9169
TIME...MOT...LOC 2112Z 236DEG 45KT 3679 9189 3655 9176 

HAIL...<.75IN
WIND...60MPH
 
$$

Burchfield
518 
WWUS53 KSGF 242121
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
321 PM CST SAT FEB 24 2018

MOC091-242131-
/O.EXP.KSGF.SV.W.0008.000000T0000Z-180224T2130Z/
Howell MO-
321 PM CST SAT FEB 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL COUNTY
WILL EXPIRE AT 330 PM CST...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.  However heavy rain is still possible with
these thunderstorms.

LAT...LON 3650 9182 3681 9195 3693 9166 3679 9166
      3679 9168 3651 9167 3650 9169
TIME...MOT...LOC 2121Z 238DEG 42KT 3684 9180 3660 9167 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:36 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 24, 2:36 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
236 PM CST Sat Feb 24 2018

.SHORT TERM...(This afternoon through Tonight)
Issued at 235 PM CST Sat Feb 24 2018

An upper level trough is spreading across the Plains this
afternoon. Ahead of the trough large scale lift resulted in
yet another round of widespread moderate to locally heavy
rainfall developing across the region this morning into this
afternoon. This round of rain will not be as long lived as the
rains that occurred yesterday and last night. A front is currently
spreading east across the area and the rain is steadily ending
from west to east this afternoon. The back edge of the rain has
already spread well into Missouri and will continue spreading
east with the rain ending across the eastern Ozarks by early this
evening if not by late this afternoon.

With the ground saturated from the recent rains the region has
received, this additional rain is just adding to the flood risk.
Many low water crossings, low lying areas, streams, creeks, and
rivers are flooding across the area, and likely will remain
flooded through the overnight hours even well after the rain comes
to an end.

Instability has increase from south to north across Arkansas
today and is now starting to creep into south central Missouri. A
line of storms has developed across Arkansas in the area of
increased instability. The northern edge of the line of storms
will continue to spread east and expand a little north as
instability continues to gradually increase north into south
central Missouri. A severe risk will continue for areas
southeast of a Theodosia to Salem Missouri line through the rest
of the afternoon. The main risk will be scattered strong wind
gusts of 50 to 60mph. Pea size hail may be possible in the
stronger updrafts but the hail risk is low with this activity.

Low level shear is quite strong across the area as 0-3km bulk
shear vectors are northeast at around 50kt. The better thermo
will remain south of the area, but there may be just enough thermo
get able to develop across south central MO that the line may be
able to become slightly shear dominate to near balanced for a
short period this afternoon. If this occurs any surges to the
east or east northeast would result in meso vort development and
the potential for a brief spin up tornado risk across south
central Missouri. This risk will still be on the low side in south
central Missouri as the better instability remains to the south.
The severe risk will end by late this afternoon as the line
spreads east of the area.

Surface high pressure will spread into the region tonight,
clearing the skies out and allowing lows to drop into the upper
20s to the lower 30s.

.LONG TERM...(Sunday through Saturday)
Issued at 235 PM CST Sat Feb 24 2018

Sunny and dry conditions will occur Sunday and Monday as short
wave upper level ridging will spread towards then over the region.
Highs early in the week will top out in the 60s.

Another upper level trough will then approach and spread through
the area during the middle of the week. As a result additional
showers and storms will be possible across the area from Tuesday
night into Thursday morning. At this time medium range models are
keeping the heaviest rains south of the area but will have to
watch the exact track of this system.

Late this week into next weekend dry and warm conditions will
occur as highs in the 50s and 60s occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1119 AM CST Sat Feb 24 2018

Rapidly evolving weather situation occurring at this time. Surface
low pressure situated over northeast Texas with a stationary front
across central Arkansas. A secondary front is located across
eastern Oklahoma into central Missouri. Convection moving out of
Oklahoma is affecting the TAF sites at this hour.

As the upper level system approaches the area...the surface low
will move into Arkansas and southern Missouri by this evening. Convection
will continue to move through the TAF sites through 00z. During
this time, expect IFR ceilings with predominately IFR
visibilities. From 00-07z, the front will move through the area
with winds veering around to the west with occasional gusts to
20kts. After 07z...conditions will improve to VFR where they are
expected to remain through the remainder of the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CST tonight for MOZ057-058-069>071-
     079>083-088>098-101>106.

KS...Flood Watch until midnight CST tonight for KSZ101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Gaede
Hazardous weather outlook, Feb 24, 12:47 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1247 PM CST Sat Feb 24 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1247 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited fog risk.

DISCUSSION...

  Another round of moderate to locally heavy rainfall will
  move through the area this afternoon into this evening. The
  heaviest rainfall will be across southern Missouri. This
  additional rainfall occurring on already saturated grounds
  will lead to an additional risk for flooding of low water
  crossings and low lying spots, as rises on area creeks,
  streams, and rivers occur.

  Scattered thunderstorms will also develop as a cold front
  moves through the area. A few severe storms will be possible
  this afternoon and evening across primarily south-central
  Missouri. The primary concern with any severe storms will be
  damaging straight line winds. An isolated tornado may also be
  possible.

  Patchy dense fog will occur in low areas across southern and
  central Missouri through through the afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Scattered thunderstorm may be possible again towards the middle
  of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Local storm report, Feb 24, 12:41 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     FLOOD            3 E BUFFALO             37.64N 93.04W
02/24/2018                   DALLAS             MO   LAW ENFORCEMENT

            EXCESSIVE RAINFALL CAUSED THE NIANGUA RIVER TO FLOOD A
            SECTION OF HIGHWAY 32 EAST OF BUFFALO.

&&

DCRAMER
Local storm report, Feb 24, 1:32 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FLASH FLOOD      9 W ANDERSON            36.67N 94.61W
02/24/2018                   MCDONALD           MO   EMERGENCY MNGR

            FLASH FLOOD ON BUFFALO CREEK SWEPT A VEHICLE
            OFF OF THE ROAD.

&&

DC

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:23 PM CSTAreal Flood WarningSGFBarry, McDonald, Newton18 hr
Feb 23, 8:21 PM CSTAreal Flood WarningSGFJasper, Lawrence17 hr
Feb 23, 11:40 PM CSTAreal Flood WarningSGFChristian, Dade, Dallas, Douglas, Greene, Polk and 4 more15 hr
Feb 24, 12:31 AM CSTRiver Flood WarningSGFCedar52 hr
Feb 24, 12:45 AM CSTRiver Flood WarningSGFPulaski42 hr
Feb 24, 12:45 AM CSTRiver Flood WarningSGFPulaski64 hr
Feb 24, 12:45 AM CSTRiver Flood WarningSGFPhelps4 days
Feb 24, 1:07 AM CSTAreal Flood WarningSGFCamden, Dent, Laclede, Phelps, Pulaski, Texas15 hr
Feb 24, 2:31 AM CSTAreal Flood WarningSGFMaries, Miller12 hr
Feb 24, 5:33 AM CSTRiver Flood WarningSGFStone45 hr
Feb 24, 7:46 AM CSTRiver Flood WarningSGFJasper56 hr
Feb 24, 7:46 AM CSTRiver Flood WarningSGFMcDonald61 hr
Feb 24, 11:02 AM CSTFlash Flood WarningSGFJasper, McDonald, Newton8 hr
Feb 24, 12:09 PM CSTAreal Flood WarningSGFBarry, Christian, Dade, Dallas, Douglas, Greene and 7 more7 hr
Feb 24, 12:53 PM CSTRiver Flood WarningSGFJasper52 hr
Feb 24, 1:01 PM CSTRiver Flood WarningSGFShannon24 hr
Feb 24, 2:29 PM CSTAreal Flood WarningSGFCamden, Dent, Laclede, Maries, Miller, Phelps and 2 more30 hr
Feb 24, 2:43 PM CSTAreal Flood WarningSGFHowell, Oregon, Shannon30 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.